Advertisement

Extremes

, Volume 9, Issue 1, pp 69–86 | Cite as

On testing extreme value conditions

  • Jürg HüslerEmail author
  • Deyuan Li
Article

Abstract

Applications of univariate extreme value theory rely on certain as- sumptions. Recently, two methods for testing these extreme value conditions are derived by [Dietrich, D., de Haan, L., Hüsler, J., Extremes 5: 71–85, (2002)] and [Drees, H., de Haan, L., Li, D., J. Stat. Plan. Inference, 136: 3498–3538, (2006)]. In this paper we compare the two tests by simulations and investigate the effect of a possible weight function by choosing a parameter, the test error and the power of each test. The conclusions are useful for extreme value applications.

Keywords

Extreme value conditions Test statistic Weight function Power 

AMS 2000 Subject Classification

62G32 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anderson, C.W.: Extreme value theory for a class of discrete distributions with application to some stochastic processes. J. Appl. Probab. 7, 99–113 (1970)zbMATHCrossRefGoogle Scholar
  2. Anderson, C.W., Coles, S., Hüsler, J.: Maxima of Poisson-like variables and related triangular arrays. Ann. Appl. Probab. 7, 953–971 (1997)zbMATHMathSciNetCrossRefGoogle Scholar
  3. Dekkers, A.L.M., de Haan, L., Einmahl, J.H.J.: A moment estimator for the index of an extreme-value distribution. Ann. Stat. 17, 1833–1855 (1989)zbMATHGoogle Scholar
  4. Dietrich, D., de Haan, L., Hüsler, J.: Testing extreme value conditions. Extremes 5, 71–85 (2002)MathSciNetCrossRefGoogle Scholar
  5. Drees, H., Ferreira, A., de Haan, L.: On the maximum likelihood estimation of the extreme value index. Ann. Appl. Probab. 14, 1179–1201 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  6. Drees, H., de Haan, L., Li, D.: Approximations to the tail empirical distribution function with application to testing extreme value conditions. J. Stat. Plan. Inference 136, 3498–3538 (2006)CrossRefzbMATHGoogle Scholar
  7. Falk, M., Hüsler, J., Reiss, R.D.: Laws of Small Numbers: Extremes and Rare Events. Birkhäuser, Switzerland (2004)zbMATHGoogle Scholar
  8. Geluk, J., de Haan, L.: Regular Variation, Extensions and Tauberian Theorems. CWI Tract 40, Amsterdam (1987)Google Scholar
  9. de Haan, L., Rootzén, H.: On the estimation of high quantiles. J. Stat. Plan. Inference 35, 1–13 (1993)zbMATHCrossRefGoogle Scholar
  10. de Haan, L., Stadtmüller, U.: Generalized regular variation of second order. J. Aust. Math. Soc., Ser. A 61, 381–395 (1996)zbMATHCrossRefGoogle Scholar
  11. Hall, P.: On estimating the endpoint of a distribution. Ann. Stat. 10, 556–568 (1982)zbMATHGoogle Scholar
  12. Hill, B.M.: A simple approach to inference about the tail of a distribution. Ann. Stat. 3, 1163–1174 (1975)zbMATHGoogle Scholar
  13. Leadbetter, M.R., Lindgren, G., Rootzén, H.: Extremes and Related Properties of Random Sequences and Processes. Springer, Berlin Heidelberg New York (1983)zbMATHGoogle Scholar
  14. Nadarajah, S., Mitov, K.: Asymptotics of maxima of discrete random variables. Extremes 5, 287–294 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  15. Pickands, J.: Statistical inference using extreme order statistics. Ann. Stat. 3, 119–131 (1975)zbMATHMathSciNetGoogle Scholar
  16. Smith, R.L.: Maximum likelihood estimation in a class of nonregular cases. Biometrika 72, 67–90 (1985)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2006

Authors and Affiliations

  1. 1.Department of Mathematical Statistics and Actuarial ScienceUniversity of BernBernSwitzerland

Personalised recommendations